| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 21(3); 2010 > Article
Journal of The Korean Society of Emergency Medicine 2010;21(3): 405-411.
A Case of Electrocardiographic and Mental Change in a Patient with a Diphenhydramine Overdose
Cheol Sang Park, In Gu Kang, Hyun Sik Ryu, Seong Soo Park, Mi Jin Lee, Won Joon Jeong
Department of Emergency Medicine, Konyang University College of Medicine, Daejeon, Korea. gardenjun@naver.com
ABSTRACT
The antihistaminic drug diphenhydramine is mainly used as a sedative, hypnotic and antiemetic. In many countries it is available over-the-counter, very common, and generally regarded as a harmless drug. However, diphenhydramine overdose can result in cardiotoxicity due to its ability to block fast sodium channels in a manner analogous to classic Vaughan-Williams type IA antidysrhythmic agents. As such, cardiotoxicity from diphenhydramine resembles that of the tricyclic antidepressant agents. Here we report a case of a 52 year old man who ingested 2,000 mg of diphenhydramine and presented with an altered mental state and an electrocardiographic change. His electrocardiogram showed sinus tachycardia with a rate 145 beat/min, a QRS interval of 88 ms, and a QTc of 556 ms. He had a wide anion gap metabolic acidosis. He was treated with intravenous sodium bicarbonate and supportive therapy. His clinical manifestations waned and he was transferred to another hospital nearby his hometown.
Key words: Diphenhydramine, Electrocardiography, Sodium bicarbonate, Acidosis, Overdose
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,497
View
22
Download
Related article
Characteristics of Electrocardiographic Changes in Myocardial Injury with Acute Carbon Monoxide Poisoning  2015 August;26(4)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: dlskdud416@naver.com
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI